Patients who take antidepressants and opioids together can experience serious health risks. Despite that risk, doctors co-prescribed the two drug types in over 17 million office visits between 2013 and 2014, according to a 2018 study from Drug, Healthcare and Patient Safety. New research has shed more light on the dangerous consequences of these drug interactions. Millions of patients taking both drug types now face the question of how to address these risks and whether to reevaluate their antidepressant and painkiller prescriptions with their doctors.
These Are the Most Dangerous Consequences of Taking Antidepressants and Opioids Together
Patients taking antidepressant and opioids together can experience a range of adverse effects depending on the drug combination, from discomforts like diarrhea to potentially lethal conditions. Here are the three types of dangerous consequences a person could face when taking antidepressants and opioids.
1. Opioids Can Stop Working as Well
A 2019 PLOS One study revealed that the class of antidepressant known as selective serotonin reuptake inhibitors (SSRIs) — such as Prozac and Zoloft — can impede the effectiveness of some common opioids known as prodrug opioids. This group of opioids includes codeine and hydrocodone, which is sold under various brand names such as Lorcet, Lortab, Norco and Vicodin. Prodrug opioids are metabolized in the liver by a specific enzyme, but SSRIs inhibit that enzyme. That makes combinations like Zoloft and Vicodin potentially harmful, for example.
The researchers studied over 4,000 surgical patients who were taking SSRIs. Patients in the study reported more pain on a scale of one to 10 after surgery, even eight weeks later. The researchers attributed the higher level of pain to the SSRIs decreasing the opioids’ effectiveness. This study focused exclusively on the interaction between SSRIs and prodrug opioids. Prodrug opioids are different from direct-acting opioids such as morphine and oxycodone.
The 2018 Drug, Healthcare and Patient Safety study found that one-fifth of opioid and SSRI co-prescribing included higher-risk opioids such as tramadol. The study also found that, out of the more than 7 million office visits it studied for patients diagnosed with migraines, over 16 percent of them reported opioid and SSRI co-prescribing.
Patients like those these studies face an added risk on top of significant pain, however. They also could develop an opioid tolerance. When some people stop feeling relief from the opioids they have been taking, they are at risk of wanting to take more of the drug than was originally prescribed. People who do start taking more opioids — such as to compensate for an SSRI inhibiting an opioid’s effectiveness —could potentially develop an opioid tolerance.
Already 21 percent to 29 percent of patients prescribed opioids for chronic pain misuse them, according to the National Institute on Drug Abuse. If doctors mismanage pain in patients also taking SSRIs, that number could climb significantly. Ultimately, they could add to the roughly 10 percent of pain patients prescribed opioids who develop an opioid use disorder.
2. Potentially Lethal Serotonin Syndrome Can Develop
Antidepressant and opioid drug interactions can cause serotonin syndrome. Serotonin syndrome is also referred to as serotonin toxicity. It’s a condition in which the body has too much serotonin, which can result in mild to life-threatening symptoms.
Types of antidepressants associated with an increased risk for serotonin syndrome include:
- Serotonin and norepinephrine reuptake inhibitors (SNRIs)
- Serotonergic antidepressants, part of the drug class known as noradrenergic and specific serotonergic antidepressants (NaSSAs)
According to Neurology Times, meperidine (sold under brand names such as Demerol), methadone, and tramadol carry label warnings about the risk of serotonin syndrome, but other opioids most commonly linked to serotonin syndrome include:
The 2018 Drug, Healthcare and Patient Safety study on co-prescribed antidepressants and opioids noted that tramadol predominated among the opioid combinations observed in the study. “Despite its warning label at that time, [this predominance] suggests that prescribers may lack awareness of the risk of excess serotonin agonism or perceive this risk to be negligible in their clinical decision making,” wrote the researchers. “This finding is of particular interest, as tramadol has been reportedly linked to a greater number of cases of serotonin syndrome than have other opioid agents.”
More than 40 million tramadol prescriptions were dispensed in 2017, and 1.6 million people reported misusing tramadol that year, according to the Drug Enforcement Administration. Prozac, the first SSRI to hit the market and still one of the most popular, was dispensed more than 24 million times in 2012 alone, according to Statista. At such prescribing rates, there is a significant chance of people taking tramadol and Prozac, presenting a risk for serotonin toxicity.
Serotonin toxicity symptoms can include but are not limited to the following health concerns, depending on the combination of antidepressants and opioids:
- Clonus and myoclonus (involuntary muscle contractions)
- Hypertension (high blood pressure)
- Hypotension (low blood pressure)
- Hypoxia (a condition in which body tissue lacks adequate oxygen)
- Muscle rigidity
One study in the Journal of Post-Acute and Long-Term Care Medicine concluded that since serotonin syndrome (SS) is a clinical diagnosis, “heightened clinician awareness of the possibility of SS among patients receiving SSRI or mirtazapine in combination with opioids may lead to earlier detection and avoidance of potentially lethal consequences.”
3. Side Effects of Both Drugs Could Intensify
Another health risk of taking opioids and antidepressants is the overlapping side effects. Examples of the side effects antidepressants and opioids share include:
- Decreased respiration
- Decreased heart rate
Because both drug types have side effects in common, taking them together means a person could experience those effects more intensely. For example, taking two medications that lower respiration, such as Xanax and hydrocodone, could potentially cause a person to stop breathing, depending on the drugs and dosages.
Between 1999 and 2017, the number of drug overdose deaths for women age 30-64 increased 260 percent, according to a 2019 Centers for Disease Control report. Part of that increase was the 492 percent escalation of overdose deaths involving opioids, but overdose deaths involving antidepressants increased by 176 percent as well. “Increases in deaths involving certain drugs might be the result of increases in certain drug combinations,” according to the report.